Men who could be cured of more advanced prostate disease may be diagnosed late, some researchers say
by Mikesister on Sun Jan 20, 2008 12:00 AM
Why does the brain swell after radiation? Will it calm down when my brother ups the dosage of Decradon?
This is difficult for the person with the cancer to understand; why go backwards?
My brother dx end of Sept. 07; surgery complete removal Oct 07; completed radiation Dec. 07; awaiting high dose chemo 5 on 23 off.
Why does this happen?
by LovingSon on Mon Jan 21, 2008 12:00 AM
Just as a disclaimer, I am not a medical professional, but as with everyone else with a loved one battling GBM I am learning a lot.
The really simplistic reason for the swelling is the radiation irritates the tumor and surrounding brain tissue causing them to become inflamed. Since the skull is a big box there is no room for the tissues to expand when they swell and this increases pressure. The way I picture it is your giving the tumor the worlds worst sunburn with the radiation.
The swelling from the radiation is temporary and will go down. THe Decradon will help with this.
As for why take a step back, its not so much a question of short term vs long term goals. The swelling from the radiation will temporarly cause swelling that may make the symptoms worse in the short term, in the long term the swelling will go away but the damage the radiation does to the tumor will be a bigger benefit than the short term effects.
If your brother is a baseball fan you can compare it to a sacrifice bunt. The short term effects of the radiation is the batter you are willing to get tagged out, killing the tumor is the runner on base that you are trying to get closer to home plate.
Best wishes to you and your brother. I will keep you in my thoughts and prayers.
by MeDenise on Mon Jan 21, 2008 12:00 AM
Good job! Great explanation and analogy! A+ from this teacher
by pam0527 on Tue Jan 22, 2008 12:00 AM
in my dad's case, the swelling wasn't short term. after my dad had radiation, he started to become incontinent and had difficulty walking. he had tests done (ct and mri) which showed swelling of the brain and fluid accumulation. his incontinence and unstable gait then became worse where they had to put a shunt in his brain to help decrease the fluid accumulation and with the swelling (done in july 07). since then, my dad has been bedridden and completely incontinent.
my dad's been a trooper though...especially my mom and brother who live with him and take care of him 24/7. i am still hopeful that my dad will get his strength back, if not all of it, and get back on his feet.
wishing you and your family the best!
by Inspaces on Wed Jan 23, 2008 12:00 AM
My husband had 2 MRI's within 3 months after finishing radiation. In both cases, there was increased swelling "likely caused by radiation/surgery" (quoted from the report). I dont' get why the oncologist so brazenly tried to step down his decadron within 6 weeks after radiation completed which was a big mistake (headache, major fatigue).
Now his last MRI was at the end of December - and swelling was decreased! So at least for him it took 6-7 months for swelling to go down.
hope that helps
husband 45 dx gbm iv 5/11/07; total resection; currently on 5/23 temador and is doing well all clear mri's
by ginnyx7 on Wed Jan 23, 2008 12:00 AM
Just be prepared that the swelling may not go down. My husband is 19 months out from the first gamma knife and 7 months out from second gamma knife and the swelling has never gone down. Every MRI showed extensive swelling from both the tumors and the radiation and we would ask how long before the swelling goes down and they would shrug and say they did not know. We are now really understanding that they do not know. The doctor tried to take my husband off of decadron at first with disastrous results. They are still trying to get him down and he still has swelling.
I wish that someone had sit us down at the beginning and told us what might be ahead of us. My husband is now confined to a wheel chair and has almost no use of his right side, because of the swelling.
Wish you luck and hope the swelling goes down for you.
When you track a discussion, you will get notified by e-mail if anyone else posts a new message on this discussion. Are you sure you want to track this discussion?
If you stop tracking this discussion, you will no longer get notified by e-mail if anyone else posts a new message on this discussion. Are you sure you want to stop tracking this discussion?
We care about your feedback. Let us know how we can improve your CancerCompass experience.